Stopping ADHD Medications May Cause Social Behavior Problems

Print

Within just a couple of days of stopping ADHD drugs, blood levels fall to almost zero and an ADHD or behavior disorder child will often start showing the very same symptoms he or she had when the diagnosis or misdiagnosis of ADHD was originally made.

In my last post, I mentioned the social issues of stopping your ADHD child’s or teen’s medications during holidays and vacations. During this post, I’d like to explain what happens when an ADHD child is no longer able to control his or her impulsivity or concentrate sufficiently to maintain his or her social interaction skills.

Many experts agree that behavior disordered kids have problems with social skills-making and keeping friends-playing with others-dating-meeting strangers-working on a job with others-because they don’t pay close enough attention to the little things required to interact with others.

When a child can’t pay attention or focus on his or her immediate surroundings they will often miss the words-(verbal cues)-the small hand and face gestures-and the body movements that allow the rest of us to understand what is going on in a conversation with friends, family, co-workers and other students. As a result, these kids often misunderstand how others are trying to relate to them and how they are perceived as interacting with those others.

The behavior-disordered child’s failure to be able to see and understand these clues may cause them to misunderstand simple invitations to do things-like go to the mall and hang-out-participate in a ball game or join a sports team-or take a date to a party. Well…I’m sure you get the idea by now.

When an ADHD child doesn’t get his or her medications during the holidays or summer vacation, they might just miss out on all of the social things that help them develop friendships, learn athletic skills and have fun. These just happen to be the things necessary for normal emotional and social growth!

Of course, if your behavior problem child was misdiagnosed as ADHD, when in fact, he or she really has something else causing their behavior problem; once medication is stopped the real medical-social-psychological problem will pop back up! It could be one of the more than 53 things that mimic ADHD causing misdiagnosis and labeling.

In my next post, I’ll cover what happens to a child’s vacation-holiday learning curve once ADHD drugs have been stopped.
See you then!
Dr. Frank

The ADHD book: “Mistaken for ADHD” 

Share this:
Share this page via Email Share this page via Stumble Upon Share this page via Digg this Share this page via Facebook Share this page via Twitter
Visit Us On TwitterVisit Us On FacebookVisit Us On YoutubeCheck Our Feed